Author(s): Dawber RP, Rundegren J
Abstract Share this page
Abstract BACKGROUND: Hypertrichosis has been reported more frequently in females than in males who use minoxidil topical solution (MTS) for the treatment of androgenetic alopecia (AGA). This article examines the occurrence of MTS-induced hypertrichosis in females. METHODS: Data from placebo-controlled clinical trials in females (up to 5\% MTS) were analysed based on spontaneous reports of hypertrichosis/facial hair and investigators' inquiries (solicited) about the presence of any new hair growth on body parts other than the scalp. A postmarketing drug surveillance database for MTS was also examined for reports of hypertrichosis/facial hair. RESULTS: In the clinical trials involving a total of 1333 females, spontaneous reports of hypertrichosis/facial hair were noted for 50 (4\%) females in a dose-related pattern of response (5\% MTS > 2\% MTS > placebo). Nine females (seven and two in the 5\% MTS and 2\% MTS groups, respectively) discontinued treatment because of hypertrichosis/facial hair. Solicited reports of excessive hair growth (primarily facial) also showed a dose-related pattern of response. Post-marketing data showed a lower occurrence (0.5\%) of hypertrichosis/facial hair than in the clinical trials. Of interest, in one clinical trial, 27\% of the females enrolled (MTS and placebo treated) had facial hair growth reported at baseline. CONCLUSIONS: Females with some hirsutism are particularly prone to seek treatment for AGA, and this may explain the high occurrence of hypertrichosis/facial hair found in the MTS clinical trials. Furthermore, some demographic groups of females are prone to develop facial hair and the problem of unwanted facial hair growth seems to be underestimated. Some females may have hair follicles that are very sensitive to MTS and should use the lowest strength of MTS (2\%) to help avoid unwanted hair growth. The hypertrichotic effect of MTS on other sites than the scalp, including the face, is reversible and does not always require discontinuation of therapy.
This article was published in J Eur Acad Dermatol Venereol
and referenced in Journal of Cosmetology & Trichology